North Carolina, 2009Flash Flooding in North Carolina, May 26, 2009
May 26, 2009 · NWS RNK · 5 events in 1 county or zone
A tropical air mass was in place, with a weak front north across Virginia. Southeast flow into the mountains and the frontal boundary set the stage for heavy rain producing showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.6 million
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tropical air mass was in place, with a weak front north across Virginia. Southeast flow into the mountains and the frontal boundary set the stage for heavy rain producing showers and thunderstorms. Heavy rains across southern Wilkes County dumped close to 4 inches in a short amount of time. Flash flooding occurred across the Moravian, Hunting and Warrior creek basins...inundating roads and homes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 26, 2:22 AM EST, 38 minutes earlier.
Area forecast discussion, May 26, 2:22 AM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
322 AM EDT TUE MAY 26 2009
.SYNOPSIS...
DEEP TROPICAL MOISTURE WILL CONTINUE TO STREAM NORTH INTO THE
REGION THROUGH MIDWEEK. THIS IN COMBINATION WITH A WEAK FRONT TO
THE NORTH WILL PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH
THE END OF THE WEEK. DRIER WEATHER SHOULD MAKE A RETURN BEHIND A
PASSING COLD FRONT OVER THE WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
MAIN CONCERN WITH THE HEAVY RAIN THREAT ACROSS THE REGION THRU THIS
EVENING AS DEEP S/SE FETCH CONTINUES FROM OFF THE ATLANTIC AND A
WEAK FRONT DIPS IN FROM THE NORTH. WILL INIT WITH HEAVIER RAIN
ALONG THE SOUTHERN BLUE RIDGE/FOOTHILLS EARLY THIS MORNING WHERE A
LEFTOVER BAND CONTINUES TO BE FED BY INSTABILITY SHRA TO THE
SOUTH. SOME OF THIS MAY TRAIN UP INTO THE NEW RIVER VALLEY SO
WILL NEED HIGH POPS THIS MORNING SW WITH MAINLY LOW CHANCE
ELSEWHERE. ONCE THIS COVERAGE FADES...NEXT FAINT IMPULSE WILL
START TO WORK NW FROM OFFSHORE BY AFTERNOON...AIDED BY STRONG RH
TRANSPORT FROM THE STREAM AND WEAK UPPER DIFFLUENCE. ABOUT ALL
GUIDANCE DEVELOP ANOTHER ROUND OF RATHER WIDESPREAD SHRA/TSRA
ALONG/EAST OF THE BLUE RIDGE AIDED BY WEAK CONVERGENCE AND A DECENT
VEERING WITH HEIGHT PROFILE AHEAD OF THE BOUNDARY TO THE NORTH.
SOUPY PWATS ALONG WITH BRIEF HEATING SHOULD AGAIN LEAD TO MORE
HEAVY RAIN WITH AN INCREASING FLOOD THREAT IF THINGS ORGANIZE
MORE. SINCE HEAVY RAIN IN THE EAST HAS BEEN SPORADIC...WILL HOLD
OFF ON BLANKETING A LARGE AREA WITH A WATCH AND JUST INCLUDE HEAVY
RAIN/ISOLATED FLOODING MENTION IN THE HWO. OTRW BUMPED POPS TO
CATEGORICAL SW AND EAST THRU THIS EVENING WITH MAINLY CHANCE NW.
GIVEN THE POTENTIAL TO SEE LESS SUN TODAY AND A LITTLE MORE EAST/NE
WIND PIEDMONT...ADJUSTED HIGHS DOWN A LITTLE BUT STILL MAINLY
MID/UPR 70S.
IMPULSE PASSES THIS EVENING AS THE MAIN WEAK AREA OF LOW PRESSURE
OFF THE SE COAST SNEAKS UP TO OFF THE CAROLINAS LATE. COULD AGAIN
GET ANOTHER NOCTURNAL TYPE SHRA BAND SETUP ALONG THE BLUE RIDGE
GIVEN DEEP SE-S FLOW...SO KEPT LIKELY POPS GOING SOUTH AND ACROSS
THE NE THRU MORNING. OTRW ANOTHER WARM AND MUGGY NIGHT WITH LOWS
MAINLY IN THE LOW/MID 60S.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
UNSETTLED WEATHER WILL CONTINUE THROUGH THE PERIOD WITH SCATTERED
SHOWERS AND THUNDERSTORMS AND VERY MUGGY CONDITIONS.
INCREASED POPS WEDNESDAY MORNING ALONG THE BLUE RIDGE MOUNTAINS.
SCATTERED MORNING SHOWERS WILL BECOME MORE NUMEROUS WEDNESDAY
AFTERNOON AS THE REMNANTS OF THE TROPICAL LOW DRIFTS EVER SO SLOWLY
INTO THE OHIO VALLEY. STEERING FLOW DOES INCREASE SOME...THEREFORE
STORMS WILL MOVE A LITTLE FASTER THAN THE PREVIOUS COUPLE OF DAYS.
HOWEVER...TROPICAL-LIKE ATMOSPHERE WILL CONTINUE TO CARRY A FLASH
FLOOD THREAT WITH PWATS REMAIN HIGH AND ABOVE NORMAL.
WEDNESDAY HIGH TEMPERATURES WILL AVERAGE AROUND NORMAL...BUT WITH
THE ELEVATED DEW POINTS...IT WILL SEEM WARMER THAN IT ACTUALLY IS.
LEANED TOWARDS THE WARMER MAV GUID FOR HIGHS. OVERNIGHT LOWS WILL
CONTINUE TO REMAIN MUGGY WITH READING 10-15F ABOVE NORMAL. LOWS WILL
GENERALLY BE IN THE 60S.
A LEE TROUGH AND APPROACHING COLD FRONT WILL RESULT A LINE OF
CONVECTION WHICH WILL TRACK ACROSS THE REGION THURSDAY AND THURSDAY
NIGHT. PLAYED HIGHS CLOSE TO MAV GUID WITH VALUES FROM UPPER 70S TO
THE MID 80S.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
THE FRONT COULD BE OUT OF THE AREA BY SUNRISE FRIDAY MORNING...WITH
COOLER AND DRY CONDITIONS PREVAILING INTO THE WEEKEND. CAN NOT RULE
OUT INCREASING POPS INTO THE WEEKEND AS THIS BOUNDARY COULD LIFT
BACK INTO THE REGION WITH A SURFACE WAVE TRACKING ACROSS THE
SOUTHEAST COASTAL STATES ON SATURDAY. FOR NOW...WILL KEEP POPS UNDER
20 PERCENT AND SEE HOW THINGS PROGRESS THROUGH THE WEEK.
THE NOTICEABLE DIFFERENT IN TEMPERATURES THROUGH THE PERIOD WILL BE
OVERNIGHT LOWS AND DEW POINTS DROPPING BACK TO NORMAL. DAY TIME
HIGHS WILL CONTINUE TO HOVER AROUND NORMAL INTO NEXT WEEKEND.
&&
.AVIATION /07Z TUESDAY THROUGH SATURDAY/...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE ACROSS THE
BLUE RIDGE LATE TONIGHT AND EXPECT SEVERAL MORE HOURS OF THIS
ACTIVITY. HARD TO SPECIFY THE EXACT LOCATION OF THESE SHOWERS BUT
ARE OF LIMITED AREAL EXTENT AND ARE CONTINUING TO MOVE FROM THE
SOUTH AT 10 TO 15 MPH. SHOWERS COULD BRIEFLY REDUCE VSBYS/CIGS TO
MVFR/IFR BUT DO NOT EXPECT PROLONGED POOR CONDITIONS AT ANY ONE
SITE. BULK OF THE PRECIPITATION WILL TAPER TO ISOLATED COVERAGE
EARLY TUESDAY MORNING. HOWEVER CIGS WILL LIKELY LOWER TO MVFR AT
TIMES OUTSIDE OF RAINFALL ESPCLY ACROSS THE NORTH TOWARD MORNING
AS A WEAK FRONT TO THE NORTH SLIPS A BIT CLOSER. VSBYS WILL TREND
TO MVFR IN SPOTS DUE TO FOG BY LATE TONIGHT INTO EARLY MONDAY
MORNING. SHOWERS WILL BE ON THE INCREASE ONCE AGAIN BY LATE
TUESDAY MORNING AS ANOTHER WEAK IMPULSE APPROACHES FROM THE SE.
CIG/VSBY CATEGORIES WILL IMPROVE TO MVFR/VFR BY LATE MORNING BUT
POOR CONDITIONS MAY PERSIST ALONG/EAST OF THE BLUE RIDGE INTO THE
AFTERNOON. MODELS ALSO SHOW THE POTENTIAL BEST COVERAGE OF SHOWERS
IN THE EAST DURING THE AFTERNOON SO INCLUDING A PREVAILING MENTION
EASTERN SITES AND VICINITY IN THE WEST. SHOWERS SHOULD AGAIN TAPER
OFF LATER TUESDAY NIGHT WITH MORE LOW CLOUDS/FOG LIKELY INTO EARLY
WEDNESDAY.
WE WILL REMAIN IN A WET PATTERN THROUGH THE UPCOMING WEEK WITH
PERIODS OF INCREASED CHANCES OF PRECIPITATION. PROLONGED PERIODS
OF SUB-VFR CIGS/VSBYS ARE EXPECTED ESPCLY THRU THURSDAY BEFORE
SOME DRYING DEVELOPS BEHIND A PASSING COLD FRONT FOR THE END OF
THE WEEK INTO SATURDAY.
&&
.HYDROLOGY...
HIT AND MISS TROPICAL TYPE SHOWERS PRODUCED POCKETS OF MODERATELY
HEAVY RAINFALL OVER PORTIONS OF MAINLY THE WESTERN CWA THE LAST 6
HOURS OR...GENERALLY IN THE 1 TO 2 INCH RANGE ON RADAR AND RAIN
GAGES. THE SPORADIC COVERAGE WAS NOT NEARLY ENOUGH TO CAUSE
NOTICEABLE RISES ON THE LARGER RIVERS AND STREAMS. QPF IN THE NEXT
24 HOURS PER HPC IN THE 0.50 TO 0.75 INCH RANGE WHICH WILL AGAIN
BE SPORADIC IN COVERAGE.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...JH/RCS
NEAR TERM...JH
SHORT TERM...KK
LONG TERM...RCS
AVIATION...JH/PC
HYDROLOGY...
Hazardous weather outlook, May 26, 2:46 AM EST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
346 AM EDT TUE MAY 26 2009
VAZ007-009>011-WVZ042>045-270800-
TAZEWELL-SMYTH-BLAND-GILES-MERCER-SUMMERS-MONROE-GREENBRIER-
346 AM EDT TUE MAY 26 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER
RAINFALL FROM SHOWERS AND THUNDERSTORMS WILL BE HEAVY...AND COULD
CAUSE ISOLATED FLOODING THIS AFTERNOON INTO TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ001-002-018-VAZ012>020-022>024-270800-
ASHE-ALLEGHANY NC-WATAUGA-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
346 AM EDT TUE MAY 26 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER
RAINFALL FROM SHOWERS AND THUNDERSTORMS WILL BE HEAVY...AND COULD
CAUSE LOCALIZED FLOODING OF LOW LYING AND POOR DRAINAGE AREAS THIS
THROUGH THIS EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ003>006-019-020-VAZ032>035-043>047-058-059-270800-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
346 AM EDT TUE MAY 26 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER
SHOWERS AND THUNDERSTORMS WILL PRODUCE VERY HEAVY RAINFALL...AND
MAY BE ENOUGH TO CAUSE FLOODING THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 26, 12:01 AM EST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
101 AM EDT TUE MAY 26 2009
NCZ019-260715-
WILKES NC-
101 AM EDT TUE MAY 26 2009
...CLUSTERS OF SHOWERS WITH VERY HEAVY RAINFALL WILL AFFECT
WILKES COUNTY...
AT 158 AM EDT...SHOWERS WITH PERSISTENT VERY HEAVY WERE LOCATED OVER
SOUTHERN WILKES COUNTY...MOVING NORTH AT 15 MPH.
VERY HEAVY RAIN WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. ANOTHER ONE TO PERHAPS TWO INCHES OF RAIN COULD FALL IN
SPOTS THROUGH 3:30 AM.
THE HEAVIEST SHOWERS WILL BE NEAR MORAVIAN FALLS AROUND 205
AM...WILKESBORO AROUND 220 AM...CRICKET...AND BUCK AROUND 225
AM...NORTH WILKESBORO AROUND 230 AM...FAIRPLAINS...AND MILLERS CREEK
AROUND 235 AM AND CLINGMAN AROUND 240 AM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3602 8111 3602 8121 3633 8131 3640 8104
3637 8102 3637 8099 3640 8096 3632 8087
3625 8088 3614 8087 3604 8092 3605 8100
3601 8108
EXPERIMENTAL
JHFlash Flood, Wilkes
- When
- May 26, 3:00 AM EST to 10:00 AM EST
- Where
- Wilkes County, 1.03 mi SW of Boomer to 4.9 mi W of Boomer
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 36.059, -81.262
Warrior Creek flooded State Route 18, 2 miles southwest of Boomer.
Flash Flood, Wilkes
- When
- May 26, 4:00 AM EST to 10:00 AM EST
- Where
- Wilkes County, 1.73 mi N of Windy Gap to 1.76 mi NNW of Windy Gap
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Department of Highways
- Coordinates
- 36.145, -80.985
Brier Creek flooded and washed out Mathis Farm Road.
Flash Flood, Wilkes
- When
- May 26, 4:00 AM EST to 10:00 AM EST
- Where
- Wilkes County, 1.58 mi SSE of Boomer
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Department of Highways
- Coordinates
- 36.049, -81.238
The West Prong of Moravian Creek flooded and washed out part of Russell Gap Road, southeast of Boomer.
Flash Flood, Wilkes
- When
- May 26, 4:00 AM EST to 11:30 AM EST
- Where
- Wilkes County, 0.47 mi SSE of Wilkes Co Arpt to 1.78 mi SSW of Wilkesboro
- Cause
- Heavy Rain
- Property damage
- $2.5 million
- Reported by
- Department of Highways
- Coordinates
- 36.143, -81.178
Moravian Creek flooded and closed Germantown Road near Moravian Falls, and School Street in Wilkesboro. Twenty-seven people were evacuated from their homes along Moravian Creek, near Germantown Road, and six mobile homes were destroyed. Wilkesboro Community College received damage from the flooding of Moravian Creek. The grounds were heavily damaged, as was several buildings. The flooded creek eventually led to the collapse of a 150 foot long, 20 foot wide section of U.S. Highway 421 East exit ramp lane in Wilkesboro, which occurred during the early morning of May 27th. Monetary damages include this road collapse.
Flash Flood, Wilkes
- When
- May 26, 6:15 AM EST to 11:30 AM EST
- Where
- Wilkes County, 3.19 mi SSE of Windy Gap to 2.79 mi S of Windy Gap
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- County Official
- Coordinates
- 36.075, -80.965
State Route 115 was flooded by Hunting Creek, as was Lewis Church Road, which is about 2 to 3 miles south of Windy Gap. Lewis Church Road was partially washed out.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, May 26 to 27, 2009$133,000 · 2 in hail · 55 events
- Flash Flood and Hail in Ohio, May 26, 2009$438,000 · 1 in hail · 4 events
- Flash Flood and Damaging Winds in Arkansas, May 26, 2009$30,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Texas, May 26, 2009$20,000 · 53 kt wind · 5 events
- Lightning Strike in Alaska, May 26, 20092 injured · 1 event
- Damaging Winds in Louisiana, May 26, 2009$13,000 · 52 kt wind · 5 events
- Hail in Texas, May 26, 20091.25 in hail · 9 events
- Drought in Texas, May 26 to 31, 20098 events
- Hail and Damaging Winds in Florida, May 26, 2009$2,000 · 1 in hail · 6 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 26, 200952 kt wind · 6 events
- Flash Flooding and Flood in North Carolina, May 26, 2009$10,000 · 5 events
- Flash Flooding in Virginia, May 26, 20095 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172710, 172711, 172712, 172713, 172717.